Alert archive / Virginia / Wind Advisories in 2007

Wind Advisory 27, NWS Blacksburg, VA

November 26, 2007Bland County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Nov 26, 2007, 3:37 AM EST for Bland County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Nov 26, 2007, 11:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2007, 3:37 AM EST (08:37 UTC)
In effect from
Nov 26, 2007, 11:00 AM EST
Expired
Nov 26, 2007, 9:00 PM EST
In force
10 hr
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 260837
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EST MON NOV 26 2007

...STRONG SOUTH WINDS AHEAD OF A COLD FRONT TODAY...

.A COLD FRONT WILL APPROACH THE AREA FROM THE WEST THIS AFTERNOON
AND PASS THROUGH THIS EVENING. STRONG SOUTH WINDS ALOFT AHEAD OF
THIS FRONT WILL LIKELY MIX TO THE GROUND AT TIMES THIS AFTERNOON
WITH GUSTS TO 50 MPH POSSIBLE...MAINLY IN THE HIGHER ELEVATIONS.

VAZ007-009-010-WVZ042-261645-
/O.NEW.KRNK.WI.Y.0027.071126T1600Z-071126T2200Z/
TAZEWELL-SMYTH-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD
337 AM EST MON NOV 26 2007

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON. 

SOUTH WINDS WILL INCREASE TO 15 TO 30 MPH...WITH GUSTS UP TO 50
MPH POSSIBLE...THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WINDS THIS STRONG MAY ALSO DOWN TREES OR TREE LIMBS
AND CAUSE POWER OUTAGES.


$$
JJ
3 follow-up statements
000 
WWUS71 KRNK 261637
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EST MON NOV 26 2007

...STRONG SOUTH WINDS AHEAD OF A COLD FRONT TODAY...

.A COLD FRONT WILL APPROACH THE AREA FROM THE WEST THIS AFTERNOON
AND PASS THROUGH THIS EVENING. STRONG SOUTH WINDS ALOFT AHEAD OF
THIS FRONT WILL LIKELY MIX TO THE GROUND AT TIMES THIS AFTERNOON
WITH GUSTS TO 50 MPH POSSIBLE...MAINLY IN THE HIGHER ELEVATIONS.

VAZ007-009-010-WVZ042-262200-
/O.CON.KRNK.WI.Y.0027.000000T0000Z-071126T2200Z/
TAZEWELL-SMYTH-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD
1137 AM EST MON NOV 26 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

SOUTH WINDS WILL INCREASE TO 15 TO 30 MPH...WITH GUSTS UP TO
50 MPH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WINDS THIS STRONG MAY ALSO DOWN TREES OR TREE
LIMBS AND CAUSE POWER OUTAGES.

$$
000 
WWUS71 KRNK 262006
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EST MON NOV 26 2007

...STRONG SOUTH WINDS AHEAD OF A COLD FRONT THIS EVENING...

.A COLD FRONT WILL APPROACH THE AREA FROM THE WEST THIS EVENING AND
PASS THROUGH WESTERN VIRGINIA BEFORE MIDNIGHT. STRONG SOUTH WINDS
ALOFT AHEAD OF THIS FRONT WILL LIKELY MIX TO THE GROUND AT TIMES
WITH GUSTS TO 50 MPH POSSIBLE...MAINLY IN THE HIGHER ELEVATIONS.

VAZ007-009-010-WVZ042-270200-
/O.EXT.KRNK.WI.Y.0027.000000T0000Z-071127T0200Z/
TAZEWELL-SMYTH-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD
306 PM EST MON NOV 26 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM EST THIS EVENING. 

SOUTH WINDS OF 15 TO 30 MPH...WITH GUSTS UP TO 50 MPH CAN BE
EXPECTED THIS EVENING. THE STRONGEST GUSTS WILL OCCUR AT
ELEVATIONS ABOVE 3000 FEET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WINDS THIS STRONG MAY ALSO DOWN TREES OR TREE
LIMBS AND CAUSE POWER OUTAGES.

$$
000 
WWUS71 KRNK 270203
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EST MON NOV 26 2007


VAZ007-009-010-WVZ042-270315-
/O.EXP.KRNK.WI.Y.0027.000000T0000Z-071127T0200Z/
TAZEWELL-SMYTH-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD
903 PM EST MON NOV 26 2007

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

A COLD FRONT MOVING THROUGH THE AREA HAS SWITCHED WINDS AROUND TO
THE SOUTHWEST AND WEST. WINDS WILL CONTINUE TO GUST AS HIGH AS 30
MPH THROUGH THE NIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 26, 3:25 AM EST, 12 minutes earlier.

Area forecast discussion, Nov 26, 3:25 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 AM EST MON NOV 26 2007

.SYNOPSIS...
LOW PRESSURE OVER WESTERN TENNESSEE THIS MORNING WILL MOVE
NORTHEAST...AND INTO NORTHERN WEST VIRGINIA BY THIS EVENING...AND
THEN NEW ENGLAND BY TUESDAY MORNING. THIS WILL BRING A COLD FRONT
THROUGH THE AREA TONIGHT...AND WIDESPREAD RAIN IS EXPECTED AHEAD
OF THE FRONT. SOME SHOWERS WILL LINGER ON WESTERN SLOPES OVERNIGHT
BEHIND THE FRONT. OTHERWISE...RAIN WILL END MOST AREAS BY
MIDNIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA LATE TUESDAY AND
WEDNESDAY BRINGING FAIR WEATHER WITH SEASONAL TEMPERATURES.
A DRIER COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WATER VAPOR SHOWS THE CLOSED UPPER LOW MOVING INTO SWRN ARK EARLY
THIS MORNING AND TRACKING NEWD. MODELS SEEM TO HAVE A GOOD HANDLE
ON THE MOVEMENT OF THE SYSTEM SO FAR THIS MORNING. RADAR SHOWS A LARGE
BAND OF PRE- FRONTAL SHOWERS TO OUR WEST...AND I SEE NO REASON WHY
THIS WILL NOT HOLD TOGETHER AND MOVE THROUGH THE CWA LATER THIS
AFTERNOON AND TONIGHT. THE GFS IS A LITTLE FASTER IN BRINGING THE
FRONT THROUGH THE AREA...WITH A DRY SLOT COMING INTO MUCH OF THE
SWRN CWA BY 00Z. I HAVE STAYED CLOSER TO THE SLOWER NAM
TIMING...BUT DID BRING THE BACK EDGE OF THE FRONTAL PRECIP THROUGH
THE AREA A LITTLE FASTER. MAIN CONCERN FOR TODAY WILL BE THE
STRONG LOW LEVEL JET THAT MOVES INTO THE AREA AHEAD OF THE FRONT
THIS AFTERNOON. WHILE MOST OF THE CWA WILL BE UNDER THE INFLUENCE
OF IN-SITU COLD AIR DAMMING AND SHOULD NOT SEE THE STRONG WINDS AT
THE SURFACE...FAR WESTERN AREAS ARE ALREADY BROKEN OUT OF THE LOW
CLOUDS AND WILL HAVE NO DAMMING. IF THE PRE-FRONTAL BAND OF
SHOWERS HOLDS OFF UNTIL AFTERNOON...I EXPECT THE STRONG WINDS TO
MIX TO THE HIGHER ELEVATIONS AT LEAST. I USED THE NAM WINDS AS A
STARTING POINT...AND HAVE COME UP WITH GUSTS GREATER THAN 40 KNOTS
IN THE HIGH ELEVATIONS ACROSS SMYTH...TAZEWELL...AND BLAND
COUNTIES IN SW VA...AND ALSO MERCER COUNTY IN SRN WV. THESE STRONG
GUSTS SHOULD BE MAINLY IN ELEVATIONS ABOVE 3000 FT THIS AFTERNOON.
WILL BE ISSUING A WIND ADVISORY FOR THE PERIOD FROM 1100 AM UNTIL
500 PM. HAVE KEPT SOME MENTION OF TSTMS IN THE FORECAST FOR THIS
AFTERNOON AND EVENING...THOUGH THERE IS A STRONG DAMMING SIGNAL
ACROSS THE CAROLINAS AND ANY TSTMS WOULD NEED TO BE ELEVATED.
BECAUSE OF THE STRONG DAMMING SIGNAL IN THE PIEDMONT...I HAVE
LOWERED THE MAX TEMPS CLOSER TO BOTH THE MAV AND MET GUIDANCE.
COULD EASILY BE COOLER THAN CURRENT FCST...BUT AM WORRIED ABOUT A
LATE DAY SURGE AS THE FRONT GETS CLOSER.

WINDS BEHIND THE FRONT TONIGHT WILL BE STRONG...BUT LOOK TO BE
BELOW ADVISORY CRITERIA. MODELS CONTINUE TO SHOW DEEP LOW LEVEL
MOISTURE BEHIND THE FRONT INTO TUE MORNING...SO I INCREASED POPS
TO LIKELY IN THE FAVORED WESTERN UPSLOPE AREAS LATE TONIGHT. TEMPS
MAY COOL ENOUGH FOR SNOW IN THE HIGH ELEVATIONS OF SE WV TOWARD
MORNING. I HAVE INCLUDED SOME SNOW IN THE WEATHER...BUT WOULD NOT
EXPECT ANY ACCUMULATION AT THIS POINT AS SFC TEMPS SHOULD START
OFF WARM.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
WILL HAVE LINGERING UPSLOPE SHOWERS TUE MORNING...BUT THEY SHOULD
QUICKLY TAPER OFF AS THE LOW LEVEL FLOW BECOMES ANTICYCLONIC WITH
HIGH PRESSURE BUILDING INTO THE DEEP SOUTH DURING THE DAY. STRONG
GUSTY WINDS WILL CONTINUE INTO TUE MORNING...BUT THE COLD
ADVECTION IS NOT VERY STRONG BEHIND THIS FRONT...SO I DONT EXPECT
WIND ADVISORY STRENGTH. TEMPS SHOULD BE FAIRLY MILD IN THE
PIEDMONT AND THERE WILL LIKELY BE A GOOD 15 DEGREE RANGE FROM THE
SE WV MTNS TO THE VA/NC PIEDMONT. I STAYED CLOSE TO MOS FOR HIGHS
TUESDAY. THE HIGH PRESSURE BUILD EASTWARD TUE NIGHT AND PROVIDES A
GOOD RADIATIONAL COOLING NIGHT WITH LOW IN THE MID 20S TO LOWER
30S MOST LOCATIONS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ON WEDNESDAY...HIGH PRESSURE SLIDES OFF THE EAST COAST AND FLOW
BECOMES SOUTH-SOUTHEASTERLY. WILL LIKELY SEE UNIFORM TEMPERATURES
IN THE 50S ACROSS THE AREA ON WEDNESDAY. ON THURSDAY...MODELS
BRINGING A FRONT THROUGH THE REGION. NOT MUCH PRECIP WITH THIS
SYSTEM AS RIDGE OVER THE GULF LIMITS MOISTURE INPUT. SO FOR
NOW...WILL KEEP CHANCES LOW WITH INCREASING CLOUDS. BREEZY
CONDITIONS COULD ALSO FOLLOW THE FRONT THURSDAY AFTERNOON AND
THURSDAY NIGHT. ANOTHER HIGH PRESSURE SYSTEM DRIFTS INTO THE
REGION ON FRIDAY. THIS HIGH SLIDES TO THE SOUTH AND WILL BRING A
WARMING TREND TO THE EAST COAST. THERE IS A CHANCE A SLOW MOVING
FRONT WILL BUCKLE OVER THE MID ATLANTIC THIS WEEKEND. HOWEVER...IF
HIGH PRESSURE RESIDES IN THE SOUTHEASTERN US...LIKE IT DID THIS
SUMMER...THIS FRONT MAY NOT MAKE IT INTO THE AREA UNTIL SUNDAY OR
MONDAY.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
WIDESPREAD IFR CIGS WILL DEVELOP NEAR DAWN...AND LAST THROUGH MUCH OF
TOMORROW AT ALL TERMINALS...WITH THE EXCEPTION OF ROA...WHERE IFR
CIGS ARE MORE DIFFICULT TO REACH IN THE DAYTIME HOURS. THERE MAY
BE SOME HOURS AT MVFR LATE MORNING THROUGH EARLY AFTERNOON AT
LYH/DAN CONSIDERING WIND DIRECTION. BEST RAIN WILL FIRST REACH
BLF/LWB IN THE AFTERNOON...WITH SOME DOWNPOURS CAUSING IFR VIS AND
CIGS. THIS WILL OCCUR NEAR 0Z AT ROA/LYH/DAN. WINDS MAY GUST TO
20 KTS AT BLF IN THE AFTERNOON. STRONGER GUSTS NEAR 25 KTS WILL
ARRIVE WITH THE COLD FRONT NEAR 3Z AT LWB/BLF THEN AT THE END OF
THE TAF PERIOD AT ROA/LYH/DAN.

TRAILING COLD FRONT SHOULD SWEEP EAST THROUGH THE REGION ON
MONDAY NIGHT...BRINGING A RAPID RETURN TO UNRESTRICTED CONDITIONS
BY DAYBREAK TUESDAY EAST OF THE BLUE RIDGE AS DOWNSLOPE DRYING
BEGINS. EXCEPTION WILL ONCE AGAIN BE IN UPSLOPE AREAS WEST OF THE
BLUE RIDGE...INCLUDING KBLF AND KLWB...WHERE LOCALIZED MVFR
CEILINGS WILL LIKELY PREVAIL UNTIL LATE TUESDAY AFTERNOON OR EARLY
TUESDAY NIGHT.

SURFACE HIGH PRESSURE WILL ARRIVE LATE TUESDAY NIGHT AND LINGER
OVER THE AREA THROUGH WEDNESDAY...BRINGING A RETURN TO VFR FLIGHT
CONDITIONS ACROSS THE ENTIRE AREA INTO LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR VAZ007-009-010.
NC...NONE.
WV...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR WVZ042.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...JJ
LONG TERM...KM/RCS
AVIATION...KM
Hazardous weather outlook, Nov 25, 4:49 AM EST, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EST SUN NOV 25 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
449 AM EST SUN NOV 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2007Wind Advisories in West Virginia, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.